Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter

Q: Stool softeners


  • Please log in to reply
7 replies to this topic

#1 Guest__*

Guest__*
  • Guests

Posted 05 July 2007 - 06:40 AM

Dear Kathryn,

I told my pharmacist about what you said the bad side effects of stool softeners are. I believe you had said cramping and irregular heartbeat? Any others? He said to take docusate calcium instead of docusate sodium 100 mg, 5 mg sodium.

My GI said she had never heard of having bad side effects from stool softerners.

Would you know why glycerin suppositories produce gas later on? Thank you, pwp

#2 Kathrynne Holden, MS

Kathrynne Holden, MS

    Moderator

  • Ask the Dietician Moderators
  • PipPipPip
  • 3,215 posts
  • Locationfacebook.com/Parkinsons.Chew.On.This.

Posted 05 July 2007 - 03:58 PM

Dear Friend,
Occasional use of stool softeners should be fine; but if I recall, you wish to use them daily, and long-term use can lead to side effects for some people. I would follow your pharmacist’s advice, and also try to follow natural methods – plenty of fluids, fiber, exercise, belly massage, and foods that often serve as natural laxatives, such as kiwifruit, sweet potato, cherries, pears, prunes, and nuts. It may be that regular practice of these natural methods will allow you to cut down on use of stool softeners, which would be desirable.

Regarding glycerin suppositories, I would guess that in breaking down they may combine with stool to produce unwelcome gas, but that’s only speculation.
Best regards,

Kathrynne Holden, MS

--

For a Parkinson Tip of the Day visit:

<!-- m -->http://www.nutritionucanlivewith.com/<!-- m -->

#3 Guest__*

Guest__*
  • Guests

Posted 22 July 2007 - 05:23 PM

I do give my husband stool softeners and fiber pills because of constipation. Lately he has begun to not know always when he needs to have a bowel movment. Most of the time he makes it to the bathroom in time but several times in the last few weeks he has very runny soft stools and it literally falls out of his body. I think this follows bouts of constipation. I do give him prune juice but not every day. Do you think it could be the fiber pills and stool softeners or is there a part of parkinsons where a person doesn't feel sensations. He has had parkinsons for about 10 years. He is 71. He can walk but prefers a wheelchair. He goes to physical therapy twice a week and can walk on a treadmill slowly and can balance on a balance board. I have become fearful that he might have an accident while we are out. I am watching what I feed him but I don't notice any particular food that might cause this. Thank you for all that you do. Sincerely, Esther Rech

#4 Kathrynne Holden, MS

Kathrynne Holden, MS

    Moderator

  • Ask the Dietician Moderators
  • PipPipPip
  • 3,215 posts
  • Locationfacebook.com/Parkinsons.Chew.On.This.

Posted 23 July 2007 - 02:58 PM

Dear Esther,
It’s definitely possible that the combination of stool softeners and fiber and occasional prune juice could lead to sporadic bouts of diarrhea. However, here are a couple of comments, that I hope you’ll discuss with his doctor:

1) People with chronic constipation, especially if using laxatives and even stool softeners, can eventually develop an enlarged and flabby colon. This can mean that the stool fails to move through the colon, and instead becomes hard and impacted. However, the unformed stool above it (which is essentially diarrhea) then can flow around the impaction, and can pass through the rectum with little or no warning. Please ask his doctor to rule out this possibility, because an impaction can, in severe cases, lead to hospitalization.

2) Has he taken an antibiotic in the past several months? Some people develop diarrhea as a result of antibiotic use, and this too can be discussed with his doctor. If so, acidophilus gelcaps might be helpful; the “friendly bacteria” help to restore the natural balance in the colon.
Best regards,

Kathrynne Holden, MS

--

For a Parkinson Tip of the Day visit:

<!-- m -->http://www.nutritionucanlivewith.com/<!-- m -->

#5 Guest__*

Guest__*
  • Guests

Posted 24 July 2007 - 09:15 AM

Dear Kathrynne, Thank you for your reponse. My husband has not had antibiotics for at least a year. We just saw his doctor and he had blood tests which showed he was in very good health. What would one do to eliminate that blockage since it is the second time it happened in the last month? I have stopped the fiber pills and colace. I will continue giving him prune juice. I used to give him miralax but he said it never helped.
Will yogurt help?Thank you for any help you can offer. This seems to be common with parkinson's patients. Sincerely, Esther Rech

#6 Kathrynne Holden, MS

Kathrynne Holden, MS

    Moderator

  • Ask the Dietician Moderators
  • PipPipPip
  • 3,215 posts
  • Locationfacebook.com/Parkinsons.Chew.On.This.

Posted 24 July 2007 - 03:28 PM

Dear Esther,
I don't know that your husband does have a blockage, but a blood test will not determine its presence or absence. The doctor needs to examine his abdomen. If present, the doctor will then determine the best way to proceed. If not present, s/he needs to assess the cause of the diarrhea and perhaps adjust the kind or amount of stool softeners, fibers, etc., that your husband takes.

I do encourage you to contact his doctor as soon as possible, because some forms of diarrhea can be quite serious, as can impaction. Write back and let me know how he is doing.
Best regards,

Kathrynne Holden, MS

--

For a Parkinson Tip of the Day visit:

<!-- m -->http://www.nutritionucanlivewith.com/<!-- m -->

#7 Guest__*

Guest__*
  • Guests

Posted 29 July 2007 - 08:10 AM

Dear Kathryn,

I also am experiencing much looser stools--not diarrhea-- having added prune juice and wheat bran to my miralax, psyllium husk and stool softener cocktail. Would I use less prune juice or wheat bran? Or stop taking the stool softener? I too am afraid I won't be able to get to a bathroom in time. At least before I knew I wouldn't have an accident out in public. Does the prune juice or wheat bran make it more difficult to control evacuation? Thank you.

#8 Kathrynne Holden, MS

Kathrynne Holden, MS

    Moderator

  • Ask the Dietician Moderators
  • PipPipPip
  • 3,215 posts
  • Locationfacebook.com/Parkinsons.Chew.On.This.

Posted 29 July 2007 - 04:05 PM

Dear Friend,
This may take some experimentation. It's quite possible that with use of Miralax, you might omit either the stool softener or the psyllium, or both. Try that for a couple of weeks, and see if it makes a difference. If not, then omit either the prune juice or the wheat bran. By the process of elimination, you will discover the combination that is right for you.
Best regards,

Kathrynne Holden, MS

--

For a Parkinson Tip of the Day visit:

<!-- m -->http://www.nutritionucanlivewith.com/<!-- m -->




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users